HealthDay News – The usage of bisphosphonates decreased as a result of safety announcements issued by the United States Food and Drug Administration (FDA) regarding potential adverse effects of bisphosphonates prescribed after hip fracture, according to a study published online March 11 in the Journal of Bone and Mineral Research.1

Seoyoung C. Kim, MD, ScD, from Brigham and Women’s Hospital in Boston, and colleagues used claims data from a U.S. commercial health plan to examine the impact of three FDA drug safety announcements on the use of bisphosphonates (in 2005 relating to osteonecrosis of the jaw; in 2007 relating to atrial fibrillation (AFib); and in 2010 relating to atypical femur fracture). Data were obtained for 22,598 patients with hip fracture from 2004 to 2013.

The researchers found that bisphosphonate use decreased from 15% in 2004 to 3% in the last quarter of 2013. There was a 4% increase in the odds of bisphosphonate use every quarter prior to the 2007 announcement; a 4% decrease in the odds of bisphosphonate use was seen after the announcement. 


Continue Reading

The 2007 announcement correlated with a significant decline in the rate of change of bisphosphonate use (P < 0.001). The odds of bisphosphonate use continued to decrease by 4% per quarter after the 2010 announcement.

“The FDA safety announcement related to atrial fibrillation in 2007 was significantly associated with a decrease in bisphosphonate use among patients with hip fracture,” the authors write.  Two authors disclosed financial ties to the pharmaceutical industry.


Summary and Clinical Applicability

Bisphosphonates inhibit bone resorption by suppressing osteoclast activity. Although clinical trials have demonstrated the beneficial effect of bisphosphonates for the prevention of osteoporotic fracture2, a concern exists that prolonged therapy can lead to oversuppression of bone turnover and increased risk of atypical femur fracture.  The results of several observational studies revealed a small increase in risk of atypical fracture with bisphosphonate use2, prompting the FDA to issue a warning. Bisphosphonates should generally be discontinued and adequate calcium and vitamin D supplementation prescribed to patients with osteoporosis developing atypical fractures.2

In the HORIZON Pivotal Fracture Trial the number of patients who developed serious AFib was greater in patients treated with zoledronic acid when compared to placebo.3  Clinical data since then have been mixed regarding on the true nature and magnitude of this risk however, in the absence of more definitive data, caution should be exercised using bisphosphonates in patients with underlying heart disease or a history of AFib.

Jaw swelling, exposed bony surfaces, localized infection, and pathologic jaw fractures associated with osteonecrosis are rare side effects of bisphosphonate therapy. Bisphosphonate therapy should be discontinued if it occurs.4

Summary and Clinical Applicability Statement by Corinna Panlilio Sison, MD

Reference

1. Kim SC, Kim DH, Mogun H, et al. Impact of the US Food and Drug Administration’s Safety-Related Announcements on the Use of Bisphosphonates after Hip Fracture. J Bone Miner Res. 2016; Published first online DOI: 10.1002/jbmr.2832

2. Shane E. Evolving data about subtrochanteric fractures and bisphosphonates. N Engl J Med. 2010;362(19):1825-7.

3. Black DM, Delmas PD, Eastell R, et al. Once-yearly zoledronic acid for treatment of postmenopausal osteoporosis. N Engl J Med. 2007;356(18):1809-22.

4. Adler RA, Fuleihan GE, Bauer DC, et al. Managing Osteoporosis in Patients on Long-Term Bisphosphonate Treatment: Report of a Task Force of the American Society for Bone and Mineral Research. J Bone Miner Res. 2015; Article first published online Jan 4 2016 DOI: 10.1002/jbmr.2708